New Mexico, 2022

Drought in New Mexico, August 1 to 31, 2022

August 1 to 31, 2022 · NWS ABQ · 33 events in 33 counties and zones

Thanks to one of the more active monsoon seasons in recent years, a very active pattern throughout the month of August contributed to continued improvement in New Mexico drought conditions. Eastern New Mexico, which had largely been left out of beneficial precipitation the previous month, saw a significant uptick in thunderstorm coverage during August.

Where it happened

Every event with a place to put it; 33 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Thanks to one of the more active monsoon seasons in recent years, a very active pattern throughout the month of August contributed to continued improvement in New Mexico drought conditions. Eastern New Mexico, which had largely been left out of beneficial precipitation the previous month, saw a significant uptick in thunderstorm coverage during August. In fact, portions of southeast New Mexico saw precipitation totals 3 to 5 inches above normal for the month or 300% to 450% above normal. This allowed for drought conditions to significantly improve, especially across the east. Precipitation totals across western and central New Mexico were generally around 1 to 3 inches during the month with some locally higher amounts in the northern high terrain. Across the east, precipitation totals were generally 3 to 8 inches with those higher amounts across the southeast. Now about 59 percent of the state was in at least severe drought. About 10 percent of that was in at least extreme drought with less than 1 percent in the exceptional category.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 31, 10:20 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 31, 10:20 PM MST, 1 hour 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1120 PM MDT Sun Jul 31 2022

.AVIATION...
06Z TAF CYCLE
VFR conditions prevail and are forecast to persist through the TAF
period outside of scattered convection Monday afternoon/evening,
when short-lived MVFR conditions are possible. Highest probabilities
for thunderstorm impacts Monday will be at KLVS and KSAF. In
addition, patches of mountain obscurations are likely overnight.
Otherwise, winds will be light outside of thunderstorm outflow.

11

&&

.PREV DISCUSSION...237 PM MDT Sun Jul 31 2022...
.SYNOPSIS...
It is hard to say if there will be a lull in monsoon thunderstorm
activity as it has been very hit and miss as typical. But there looks
to be a downward trend in overall thunderstorm coverage to start the
week but activity should increase in coverage again for the middle
of the week. The weather pattern changes to support a front pushing
into northeast and eastern New Mexico on Wednesday. This will allow
for more thunderstorm activity especially over the northern
mountains. Thunderstorm activity will become more widespread on
Thursday given this front will linger over northeast New Mexico. This
means we are expecting an increase in flash flood potential on the
burn areas of Hermit's Peak/Calf Canyon as well as Cook's Peak. So
while the burn areas may expect thunderstorm activity each day, there
looks to be higher chances on Wednesday and Thursday of this week.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)... Storms were a little
slower to ignite today, and didn't make an appearance until about
noon. The upper high center had pushed farther into New Mexico this
morning and storm motion has responded to that change, with current
activity tending to move to the northeast and east, except along the
Arizona border where movement was more to the north northeast. Models
indicate a cluster of showers and isolated storms may persist late
this evening and into the overnight over west central New Mexico with
potential for a second area over portions of northeast/east central
New Mexico. No changes anticipated to the ongoing Flood Watch.

The upper high center is forecast to drift into western New Mexico
Monday, resulting in more northwesterly storm motions and a focus for
the most activity along and near the central mountain chain. Locally
heavy rain will continue to be possible. Overnight lows will
continue to be a few degrees warmer than normal. Monday's highs will
be slightly warmer than today's but still close to climatology
for the first day of August.

LONG TERM...(TUESDAY THROUGH SATURDAY)...
Overall it is hard to find any changes from the previous forecast to
discuss. The previous long term discussion does a really good job of
describing the evolution of the monsoonal upper level ridge which by
Tuesday becomes fairly well situated over the NM/AZ border. The
ridge weakens a little on Wednesday and shifts a touch north to allow
for a trough to push through the plains with a trailing cold front
that makes its way into E NM. Thursday the ridge builds over CO/NM
border trying to build into the C Plains on Friday. This allows for
more easterly flow to develop aloft with southerly low level flow. By
12Z Sunday both the ECMWF/GFS ensembles have the ridge over the
central plains which would then open up easterly flow and perhaps an
easterly waves to push across TX from the Gulf.

So what does this mean for thunderstorm activity across New Mexico?
To start out the ridge will limit some of the activity but on Tuesday
it looks like most of this activity will be over higher terrain over
the Gila Forest and Continental Divide. Activity becomes more
widespread with the front coming into NE NM. The increased E flow
will allow for upslope forcing for the Sangre de Cristo Mtns and a
higher threat for flash flooding on the HP/CC burn scar. Moisture is
around normal levels for this time of year, but the added forcing
will be key for thunderstorm activity. Even 700-500mb flow becomes
more easterly through Thursday so Thursday will be another day for
widespread thunderstorm activity for much of the state. The ridge
will also be more centered over CO as well. Thunderstorm activity
into the weekend should continue but less coverage than Wed/Thur or
probably even Friday. It does look like the easterly flow to the
south of the ridge will support some activity but it is far enough
out that we cannot really pinpoint any details. Moisture may be
somewhat an issue as both the GFS/ECMWF show precip water values
under 1 inches instead of just above 1 inch.

99/39

&&

.FIRE WEATHER...
Cell motion through tonight will be mainly from southwest to
northeast or west to east with potential for locally heavy rain
continuing. Strongest winds will be associated with showers and
thunderstorms and outflow boundaries. The upper high center over New
Mexico early this week is now forecast to drift into Arizona,
allowing for a front to push into the region Wednesday
night/Thursday. Therefore, a slight downtick in convection by
Tuesday/Wednesday will be followed by an upswing due to the front.
Forecast models now suggest the upper high center will be slower to
move to the east late this week, if it does at all. It may stay
anchored over the central and southern Rockies into the Great Basin.
Showers and storms are still likely over the higher terrain but they
may become less numerous. Highs will generally be within a few
degrees of normal with Wednesday most likely the warmest day of the
upcoming work week. Areas of fair to poor ventilation are forecast
each day, especially Monday and Saturday.

99

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

In the hours before

Special weather statement, Jul 31, 6:31 PM MST, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
731 PM MDT Sun Jul 31 2022

NMZ234-010200-
Quay County-
731 PM MDT Sun Jul 31 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL QUAY COUNTY
THROUGH 800 PM MDT...

At 731 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Quay, or 15 miles southeast of Tucumcari, moving east
at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wheatland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3486 10365 3505 10368 3513 10341 3500 10332
      3487 10335
TIME...MOT...LOC 0131Z 260DEG 8KT 3498 10358

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

44
Local storm report, Jul 31, 8:06 PM MST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
906 PM MDT SUN JUL 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     FLASH FLOOD      5 NE MANUELITO          35.47N 108.93W
07/29/2022                   MCKINLEY           NM   DEPT OF HIGHWAYS

            NM118 AT MM11 CLOSED IN BOTH DIRECTIONS DUE
            TO FLOODING.

&&
Local storm report, Jul 31, 8:09 PM MST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
909 PM MDT SUN JUL 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     FLASH FLOOD      1 SE CHURCH ROCK        35.52N 108.58W
07/26/2022                   MCKINLEY           NM   DEPT OF HIGHWAYS

            NM118 MM29-33 CLOSED IN BOTH DIRECTIONS DUE
            TO FLOODING.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

33 drought. Local standard time, as filed.

Drought, Northwest Plateau

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Drought Monitor
Coordinates
36.045, -108.291 (the zone’s center; the record gives no point)

Severe to extreme drought conditions from July 2022 continued in August.

Drought, Northwest Highlands

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Northwest Highlands forecast zone
Reported by
Drought Monitor
Coordinates
36.072, -107.535 (the zone’s center; the record gives no point)

Severe drought conditions from July 2022 continued in August.

Drought, Far Northwest Highlands

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Drought Monitor
Coordinates
36.236, -107.293 (the zone’s center; the record gives no point)

Severe drought conditions from July 2022 improved to moderate drought or abnormally dry conditions in August.

Drought, Far Northeast Highlands

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Drought Monitor
Coordinates
36.308, -104.796 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from July 2022 improved to severe to extreme drought conditions in August.

Drought, East Slopes Sangre de Cristo Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
East Slopes Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.032, -104.803 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from July 2022 improved to severe to extreme drought conditions in August.

Drought, Jemez Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Jemez Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.023, -106.622 (the zone’s center; the record gives no point)

Moderate to severe drought conditions from July 2022 improved to moderate drought conditions areawide in August.

Drought, Southern Sangre de Cristo Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Southern Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.115, -105.451 (the zone’s center; the record gives no point)

Moderate to severe drought conditions from July 2022 improved to moderate drought conditions areawide in August.

Drought, Northeast Highlands

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Northeast Highlands forecast zone
Reported by
Drought Monitor
Coordinates
35.480, -104.816 (the zone’s center; the record gives no point)

Extreme drought conditions from July 2022 improved to severe drought conditions in August.

Drought, Guadalupe County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Guadalupe County forecast zone
Reported by
Drought Monitor
Coordinates
34.863, -104.791 (the zone’s center; the record gives no point)

Severe to extreme drought conditions from July 2022 improved in August to severe drought conditions across eastern third of Guadalupe County.

Drought, De Baca County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
De Baca County forecast zone
Reported by
Drought Monitor
Coordinates
34.342, -104.412 (the zone’s center; the record gives no point)

Extreme drought conditions from July 2022 improved to severe drought conditions in August.

Drought, Chaves County Plains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Chaves County Plains forecast zone
Reported by
Drought Monitor
Coordinates
33.363, -104.467 (the zone’s center; the record gives no point)

Extreme drought conditions from July 2022 improved to severe drought conditions in August.

Drought, Glorieta Mesa Including Glorieta Pass

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Glorieta Mesa Including Glorieta Pass forecast zone
Reported by
Drought Monitor
Coordinates
35.494, -105.396 (the zone’s center; the record gives no point)

Severe drought conditions from July 2022 continued in August.

Drought, Santa Fe Metro Area

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Santa Fe Metro Area forecast zone
Reported by
Drought Monitor
Coordinates
35.416, -106.504 (the zone’s center; the record gives no point)

Severe drought conditions from July 2022 continued in August.

Drought, Sandia/Manzano Mountains Including Edgewood

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Sandia/Manzano Mountains Including Edgewood forecast zone
Reported by
Drought Monitor
Coordinates
35.121, -106.434 (the zone’s center; the record gives no point)

Severe drought conditions from July 2022 continued in August.

Drought, Estancia Valley

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Estancia Valley forecast zone
Reported by
Drought Monitor
Coordinates
35.066, -106.166 (the zone’s center; the record gives no point)

Severe drought conditions from July 2022 improved to moderate drought conditions in August.

Drought, Central Highlands

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Central Highlands forecast zone
Reported by
Drought Monitor
Coordinates
35.209, -105.548 (the zone’s center; the record gives no point)

Severe drought conditions from July 2022 improved to moderate drought conditions in August.

Drought, Middle Rio Grande Valley/Albuquerque Metro Area

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Middle Rio Grande Valley/Albuquerque Metro Area forecast zone
Reported by
Drought Monitor
Coordinates
35.002, -106.839 (the zone’s center; the record gives no point)

Severe drought conditions from July 2022 continued in August.

Drought, Eastern Lincoln County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Eastern Lincoln County forecast zone
Reported by
Drought Monitor
Coordinates
33.745, -105.459 (the zone’s center; the record gives no point)

Severe drought conditions from July 2022 continued in August.

Drought, South Central Highlands

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
South Central Highlands forecast zone
Reported by
Drought Monitor
Coordinates
34.277, -106.262 (the zone’s center; the record gives no point)

Severe drought conditions from July 2022 improved to moderate drought in August.

Drought, South Central Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
South Central Mountains forecast zone
Reported by
Drought Monitor
Coordinates
33.745, -105.459 (the zone’s center; the record gives no point)

Severe drought conditions from July 2022 continued in August.

Drought, West Central Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
West Central Mountains forecast zone
Reported by
Drought Monitor
Coordinates
34.821, -107.693 (the zone’s center; the record gives no point)

Moderate to severe drought conditions from July 2022 improved to moderate drought conditions areawide in August.

Drought, West Central Highlands

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
West Central Highlands forecast zone
Reported by
Drought Monitor
Coordinates
34.993, -107.256 (the zone’s center; the record gives no point)

Moderate to severe drought conditions from July 2022 continued in August.

Drought, San Agustin Plains and Adjacent Lowlands

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
San Agustin Plains and Adjacent Lowlands forecast zone
Reported by
Drought Monitor
Coordinates
33.961, -107.667 (the zone’s center; the record gives no point)

Severe drought conditions from July 2022 improved to moderate drought conditions in August.

Drought, Union County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Union County forecast zone
Reported by
Drought Monitor
Coordinates
36.482, -103.471 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from July 2022 improved to severe to extreme drought conditions in August.

Drought, Lower Rio Grande Valley

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Lower Rio Grande Valley forecast zone
Reported by
Drought Monitor
Coordinates
34.007, -106.930 (the zone’s center; the record gives no point)

Severe to extreme drought conditions from July 2022 improved to severe drought conditions areawide in August.

Drought, Johnson and Bartlett Mesas Including Raton Pass

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Johnson and Bartlett Mesas Including Raton Pass forecast zone
Reported by
Drought Monitor
Coordinates
36.544, -104.059 (the zone’s center; the record gives no point)

Severe drought conditions from July 2022 continued in August.

Drought, Quay County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Quay County forecast zone
Reported by
Drought Monitor
Coordinates
35.104, -103.550 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from July 2022 improved to severe drought conditions in August.

Drought, Curry County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Curry County forecast zone
Reported by
Drought Monitor
Coordinates
34.574, -103.347 (the zone’s center; the record gives no point)

Exceptional drought conditions from July 2022 improved to severe drought conditions in August.

Drought, Roosevelt County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Roosevelt County forecast zone
Reported by
Drought Monitor
Coordinates
34.021, -103.480 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from July 2022 improved to severe drought conditions in August.

Drought, Southwest Chaves County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Southwest Chaves County forecast zone
Reported by
Drought Monitor
Coordinates
33.363, -104.467 (the zone’s center; the record gives no point)

Severe to extreme drought conditions from July 2022 improved to severe drought conditions areawide in August.

Drought, Harding County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Harding County forecast zone
Reported by
Drought Monitor
Coordinates
35.858, -103.820 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from July 2022 improved to severe drought conditions in August.

Drought, Eastern San Miguel County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Eastern San Miguel County forecast zone
Reported by
Drought Monitor
Coordinates
35.480, -104.816 (the zone’s center; the record gives no point)

Severe to extreme drought conditions from July 2022 improved to severe drought conditions areawide in August.

Drought, Upper Tularosa Valley

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Upper Tularosa Valley forecast zone
Reported by
Drought Monitor
Coordinates
33.876, -106.194 (the zone’s center; the record gives no point)

Severe drought conditions from July 2022 continued in August.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043777, 1043778, 1043779, 1043780, 1043781, 1043782, 1043783, 1043784, 1043786, 1043787, 1043788, 1043789, 1043790, 1043791, 1043792, 1043793, 1043794, 1043795, 1043796, 1043797, 1043798, 1043800, 1043801, 1043802, 1043803, 1043804, 1043805, 1043806, 1043807, 1043808, 1043809, 1043810, 1043811.